Minnesota, 2017

Hail in Minnesota, May 26, 2017

May 26, 2017 · NWS DLH · 2 events in 1 county or zone

A line of thunderstorms across the northeastern Minnesota produced hail from pea to penny size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A line of thunderstorms across the northeastern Minnesota produced hail from pea to penny size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at May 26, 11:55 AM CST, 2 hours 40 minutes earlier.

Area forecast discussion, May 26, 11:55 AM CST, 2 hours 40 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Duluth MN
1255 PM CDT Fri May 26 2017

.UPDATE...
Issued at 1255 PM CDT Fri May 26 2017

Update for new 18Z Aviation Discussion below.

UPDATE Issued at 1142 AM CDT Fri May 26 2017

A mix of clouds across the western half of the forecast area has
allowed temps to reach 70F. Farther east, plenty of clouds are
keeping temps down. Some showers continue to percolate over the
Arrowhead, western Lake Superior, to the Apostle Islands. Moisture
is on the increase ahead of a surface trof in western Minnesota
with dewpoints into the 50s. Made some adjustments to account for
the showers, raise the max temps where more sun is found, and
cloud cover.

&&

.SHORT TERM...(Today through Saturday)
Issued at 341 AM CDT Fri May 26 2017

An upper level low and surface low were located along the
Manitoba/Saskatchewan border, just west of Lake Manitoba. A
frontal boundary stretched from this low through the Red River
Valley and south. A shortwave and area of warm air advection were
causing showers over the Northland early this morning and these
should continue to move east exiting most of the area early. A
shortwave will move through the Northland today into this evening
along with the front. There will likely be a lull in shower
coverage this morning across most of the area but then as the
airmass heats and moistens through the day, showers and a few
thunderstorms will develop with coverage greatest along and just
ahead of the frontal boundary. The front will just be entering our
western CWA early this afternoon progressing east this afternoon
and overnight. The precipitation coverage will diminish this
evening and overnight with loss of heating. Weak shortwave ridging
will develop tonight which will bring a dry period later tonight
into at least Saturday morning. Expect highs today from the upper
sixties to lower seventies. It will be cooler around Lake
Superior.

The upper low will be moving slowly east to northeast tonight into
Saturday with an upper trough extending well south through the
region. Another shortwave and surface trough will start to affect
portions of the Northland Saturday afternoon and we have low
chances for showers or thunderstorms across mainly our northwest
CWA. Some of the guidance shows the showers developing elsewhere
across the CWA but we went with overall consensus which keeps them
mainly over the northwest quarter of Minnesota and south of
northern Wisconsin. Highs will be in the upper sixties to lower
seventies and winds are expected to west to southwest.

.LONG TERM...(Saturday night through Thursday)
Issued at 341 AM CDT Fri May 26 2017

The long-term forecast period begins with a closed upper-level low
progged to be situated over eastern Manitoba/western Ontario Canada
will very slowly translate eastward, remaining just north of the
Northland Sunday and Monday. The associated mid-level shortwave
component of this system will continue bringing a series of
shortwave impulses that will affect the region, keeping the
Northland under chances of precipitation. Some embedded positive
vorticity advection and isentropic lift will provide the forcing for
these rain showers and possibly some thunderstorms, especially
Sunday afternoon as 0-3 km low-level lapse rates steepen to between
6 to 9 degrees C/km. MUCAPE instability values vary between the
primary medium range guidance, but could range between a few hundred
J/kg up to around 1300 J/kg. So, there should be some decent
instability in place for thunderstorms on Sunday. Storms are not
expected to be severe.

There does appear to be a subtle cold frontal boundary that looks to
sweep through the Northland for early Monday as evident in the 925
mb temperatures, where we go from a range of 9 to 13 degrees C at
00z Monday across the Northland to 6 to 9 degrees C 00z Tuesday.
This will translate to cooler temperatures Monday and Tuesday, with
high temperatures in the mid 50s to lower 60s.

Temperatures return to more seasonal values beginning Tuesday as a
push of 850-700 mb layer warm air advection moves through. The
models differ on chances of precipitation for Tuesday and early
Wednesday as the ECMWF continues precipitation chances over the
Northland, while the GFS/CMC models keep conditions dry Tuesday
night into Wednesday. The consensus blends bring in a chance of
precipitation Wednesday morning and into the afternoon, but only a
small chance, mainly from the Iron Range southeast over the head of
Lake Superior and into northwest Wisconsin. Due to the model
uncertainty, will maintain the consensus blends for now.

Dry period from Wednesday evening through Thursday afternoon as high
pressure situated over Saskatchewan and Manitoba Canada takes
control over the region, and continues through the rest of the
forecast period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1255 PM CDT Fri May 26 2017

A trough of surface low pressure was located over central
Minnesota this afternoon with several subtle elevated troughs from
near the surface feature westward into eastern North Dakota. A
robust cumulus field has developed along and behind the surface
trough with the strongest updrafts ahead of each upper-level
trough. Showers and thunderstorms have begun to develop over
northern Minnesota, and additional development southward is
expected through this afternoon. Think the best thunder potential
at the terminals will be limited to a 2-3 hour window as the
surface trough pushes eastward. Winds will veer westerly late this
afternoon or tonight. HYR may experience a brief period of IFR
visibility late tonight and model guidance points to lower
visibility. Models also point to the potential for fog at DLH.
With the scattered nature of the rain this afternoon, and limited
amounts expected, don't have much faith in visibility
restrictions. Kept the 3SM mist at HYR from earlier shift, but
moved the timing earlier in the night. High clouds drift into the
Northland Saturday morning with primarily VFR conditions expected
during the morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  66  45  70  47 /  60  30  10  30
INL  72  45  70  46 /  30  20  30  20
BRD  75  47  72  49 /  10  10  10  30
HYR  74  47  73  48 /  40  50  10  30
ASX  71  47  71  47 /  40  50  10  30

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&

UPDATE...Huyck
SHORT TERM...Melde
LONG TERM...JTS
AVIATION...Huyck
Hazardous weather outlook, May 26, 2:22 PM CST, 13 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
322 PM CDT Fri May 26 2017

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-271030-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
322 PM CDT Fri May 26 2017

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are possible this afternoon and evening
along and east of Highway 53 and Highway 169. Some of the
stronger storms may produce small hail.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorms are possible Saturday and Saturday night, mainly
from near Walker to Crane Lake and west. Thunderstorms are
possible again during the afternoon and evening hours Sunday and
Monday over portions of the Northland.

.SPOTTER INFORMATION STATEMENT...

Skywarn Spotter activation is not anticipated This Afternoon or
Tonight.

LSZ121-140>148-271030-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
322 PM CDT Fri May 26 2017

This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are possible during the afternoon and
evening hours today across western Lake Superior.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorms are possible Saturday night and again during the
afternoon and evening Sunday.

GSF/Huyck

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Local storm report, May 26, 1:51 PM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
251 PM CDT FRI MAY 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     HAIL             2 S ORR                 48.04N 92.82W
05/26/2017  M0.25 INCH       ST. LOUIS          MN   TRAINED SPOTTER

&&

WL
Special weather statement, May 26, 2:07 PM CST, 28 minutes before
Special Weather Statement
National Weather Service Duluth MN
307 PM CDT FRI MAY 26 2017

MNZ019-262030-
Central St. Louis-
307 PM CDT FRI MAY 26 2017

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ST. LOUIS COUNTY...

At 306 PM CDT, a strong thunderstorm was 19 miles northeast of
Hibbing, moving northeast at 30 mph.

Wind gusts up to 30 mph, dime-size hail, heavy downpours, and
frequent cloud to ground lightning can be expected with this storm.

Locations impacted include...
Lake Vermilion, Mountain Iron, Big Rice Lake, Idington, and Wahlsten.

Seek shelter inside a sturdy building and away from windows until
this storm passes.

Frequent cloud to ground lightning is occurring with this storm. Seek
shelter immediately inside a building or vehicle until this storm
passes.

LAT...LON 4766 9222 4752 9280 4761 9287 4786 9247
      4786 9239
TIME...MOT...LOC 2005Z 239DEG 25KT 4763 9270

WL
Special weather statement, May 26, 2:17 PM CST, 18 minutes before
Special Weather Statement
National Weather Service Duluth MN
317 PM CDT FRI MAY 26 2017

MNZ019-026-262045-
Central St. Louis-South Itasca-
317 PM CDT FRI MAY 26 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ITASCA AND WEST
CENTRAL ST. LOUIS COUNTIES...

At 317 PM CDT, a strong thunderstorm was near Keewatin, or near
Hibbing, moving northeast at 20 mph.

Wind gusts up to 30 mph, nickel-size hail, heavy downpours, and
frequent cloud to ground lightning can be expected with this storm.

Locations impacted include...
Hibbing, Chisholm, Keewatin, Nashwauk, Leetonia, and Kelly Lake.

Seek shelter inside a sturdy building and away from windows until
this storm passes.

Frequent cloud to ground lightning is occurring with this storm. Seek
shelter immediately inside a building or vehicle until this storm
passes.

LAT...LON 4729 9310 4737 9321 4758 9288 4732 9267
TIME...MOT...LOC 2017Z 243DEG 16KT 4734 9307

WL

The radar

The Duluth radar (KDLH), 86 km away, was scanning. The volume nearest the first event began at 20:33 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, St. Louis

When
May 26, 2:35 PM CST
Where
St. Louis County, 2.07 mi S of Kelly Lake
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
47.390, -93.000

Hail, St. Louis

When
May 26, 3:02 PM CST
Where
St. Louis County, 0.69 mi N of Prosit
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
47.010, -92.620

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2017Every state in 2017This day in weather historyWarnings in Minnesota, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 702564, 702596.